Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 342, NWS Springfield, MO

July 27, 2009Webster County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 27, 2009, 6:22 PM CDT for Webster County, Wright County, Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2009, 6:22 PM CDT (23:22 UTC)
Expired
Jul 27, 2009, 6:58 PM CDT
In force
36 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 6:30 PM CDTHAIL 0.88Niangua, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
550 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 272322
SVRSGF
MOC225-229-280015-
/O.NEW.KSGF.SV.W.0342.090727T2322Z-090728T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
622 PM CDT MON JUL 27 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WEBSTER COUNTY IN SOUTHWEST MISSOURI...
  WESTERN WRIGHT COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 715 PM CDT.

* AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NIANGUA...OR 8 MILES EAST
  OF MARSHFIELD...MOVING SOUTHEAST AT 10 MPH. THIS STORM IS CAPABLE
  OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
  MPH.

* LOCATIONS IMPACTED INCLUDE DUNCAN...GROVESPRING...NIANGUA AND ODIN.

INTERSTATE 44 BETWEEN MILE MARKERS 100 AND 109 WILL ALSO BE IMPACTED
BY THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3744 9269 3738 9247 3713 9267 3727 9284
      3738 9296 3749 9286
TIME...MOT...LOC 2321Z 310DEG 11KT 3734 9275

$$

FOSTER
2 follow-up statements
000 
WWUS53 KSGF 272340
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT MON JUL 27 2009

MOC225-229-280015-
/O.CON.KSGF.SV.W.0342.000000T0000Z-090728T0015Z/
WRIGHT MO-WEBSTER MO-
640 PM CDT MON JUL 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN WEBSTER AND WEST CENTRAL WRIGHT COUNTIES...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM NEAR MARSHFIELD...MOVING SOUTHEAST AT
10 MPH. THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.

LOCATIONS IMPACTED INCLUDE DUNCAN...GROVESPRING...MARSHFIELD...
NIANGUA AND ODIN.

INTERSTATE 44 BETWEEN MILE MARKERS 100 AND 109 WILL ALSO BE IMPACTED
BY THIS STORM.

LAT...LON 3744 9269 3738 9247 3713 9267 3727 9284
      3738 9296 3749 9286
TIME...MOT...LOC 2339Z 295DEG 10KT 3737 9289

$$
000 
WWUS53 KSGF 272358
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
658 PM CDT MON JUL 27 2009

MOC225-229-280008-
/O.CAN.KSGF.SV.W.0342.000000T0000Z-090728T0015Z/
WRIGHT MO-WEBSTER MO-
658 PM CDT MON JUL 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WEBSTER AND
WESTERN WRIGHT COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

HOWEVER THUNDERSTORMS PRODUCING HEAVY RAINFALL AND FREQUENT 
LIGHTNING WILL CONTINUE.

LAT...LON 3744 9269 3738 9247 3713 9267 3727 9284
      3738 9296 3749 9286
TIME...MOT...LOC 2358Z 295DEG 10KT 3735 9283

$$

FOSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:48 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 27, 2:48 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT MON JUL 27 2009

.DISCUSSION...

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

AN AREA OF CUMULUS AND ISOLATED SHOWERS ARE FORMING ALONG A WEAK
SURFACE TROUGH ORIENTED ACROSS SOUTHERN MISSOURI.  A FEW ISOLATED
THUNDERSTORMS WILL BE POSSIBLE IN THIS AREA THIS AFTERNOON.
SIGNIFICANT DEVELOPMENT IS NOT EXPECTED AS THE CAPE PROFILE IS QUITE
NARROW WITH SIGNIFICANT MID LEVEL DRY AIR IN PLACE TO DEGRADE
UPDRAFTS DUE TO ENTRAINMENT. MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA TUESDAY MORNING
AHEAD OF A FAST MOVING UPPER LEVEL SHORTWAVE.  A FEW STRONG TO
SEVERE STORMS WILL BE POSSIBLE WITH AMPLE MOISTURE AVAILABLE WITH
GOOD FORCING WITH THE SHORTWAVE.  HIGH PRESSURE AND NORTHERLY FLOW
WILL BUILD BACK INTO THE AREA TUESDAY EVENING FOR A DRY AND PARTLY
CLOUDY DAY ON WEDNESDAY.  THIS WILL NOT LAST LONG AS ANOTHER FRONT
WILL MOVE INTO THE OZARKS ON THURSDAY FOR THE EXTENDED PERIOD.

KARDELL

.LONG TERM (THURSDAY THROUGH MONDAY)...

NO CHANGE IS EXPECTED IN THE LONG WAVE PATTERN AS STRONG POSITIVE
HEIGHT ANOMALIES PERSIST ALONG THE SOUTHWEST CANADA COAST. THE
NORTHWESTERLY FLOW WILL THEREFORE CONTINUE ACROSS THE CENTRAL UNITED
STATES. ALTHOUGH THERE IS HIGH CONFIDENCE IN THE LONG WAVE
PATTERN...CONFIDENCE IS LOW IN THE TRACK AND TIMING OF SYNOPTIC
SCALE FEATURES. HAVE THEREFORE MAINTAINED AT LEAST SLIGHT CHANCE
POPS FOR MUCH OF THE PERIOD. WENT WITH SLIGHTLY HIGHER POPS FOR THE
THURSDAY AND THURSDAY NIGHT TIME PERIOD AS CONFIDENCE IS SLIGHTLY
HIGHER THAT ANOTHER UPPER LEVEL SHORT WAVE TROUGH AND SURFACE COLD
FRONT WILL TRAVERSE THE REGION. TEMPERATURES WILL REMAIN AT LEAST
SLIGHTLY BELOW NORMAL FOR LATE JULY.

SCHAUMANN

&&

.AVIATION...

THE FORECAST CHALLENGE FOR THE FORECAST PERIOD WILL BE ISOLATE
AFTERNOON CONVECTION. A WEAK SURFACE TROUGH EXTENDING INTO THE
OZARKS FROM KANSAS HAS BEEN THE FOCUS FOR SCATTERED AREAS OF
CUMULUS THIS MORNING. ALTHOUGH CAPE VALUES WILL BE ON THE ORDER
OF 1500 J/KG THIS AFTERNOON...THE CAPE PROFILE IS QUITE NARROW
WITH SIGNIFICANT DRY AIR IN THE MIDLEVELS. AS A RESULT...DRY AIR
ENTRAINMENT WILL LIKELY DEGRADE UPDRAFTS SIGNIFICANTLY. HAVE
INDICATED THE LIMITED POTENTIAL FOR CONVECTION WITH CB REMARKS IN
THE CLOUD GROUPS. OTHERWISE...VFR CONDITIONS ARE EXPECTED FOR THE
ENTIRE PERIOD WITH LIGHT SURFACE WINDS.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 27, 5:18 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT MON JUL 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
518 PM CDT MON JUL 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY THIS EVENING MAINLY
 ACROSS FAR SOUTHERN MISSOURI...ESPECIALLY ALONG AND SOUTH OF
 HIGHWAY 60.

 THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO
 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS A COLD
  FRONT MOVES THROUGH THE REGION. ALTHOUGH WIND SHEAR WILL BE
  RATHER WEAK...ENOUGH INSTABILITY WILL LIKELY EXIST FOR A FEW
  STRONG TO SEVERE STORMS.

  SLIGHT CHANCES FOR THUNDERSTORMS WILL THEN CONTINUE INTO NEXT
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:06 PM CDTSevere Thunderstorm WarningSGFChristian33 min
Jul 27, 5:13 PM CDTAreal Flood AdvisorySGFChristian2 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.